Colorado, 2018

Hail in Colorado, June 13, 2018

June 13, 2018 · NWS PUB · 13 events in 2 counties and zones

Continued: A rare nocturnal hail event impacted El Paso County during the early morning hours(MDT) of Wednesday, June 13th, 2018, producing hail up to 3 inches in diameter. Media reports indicate that this event caused $169 million in damages to vehicles, trees, roofs, siding, windows, skylights and other parts of homes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$169 million
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Continued: A rare nocturnal hail event impacted El Paso County during the early morning hours(MDT) of Wednesday, June 13th, 2018, producing hail up to 3 inches in diameter. Media reports indicate that this event caused $169 million in damages to vehicles, trees, roofs, siding, windows, skylights and other parts of homes. Some of the larger reported hailstones with this event during the early morning of the 13th included hail the size of hen eggs at Widefield, hail the size of tennis balls at Security and hail the size of tea cups in Fountain and Peterson Air Force Base.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 12, 10:35 PM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 12, 10:35 PM MST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1135 PM MDT Tue Jun 12 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 242 PM MDT Tue Jun 12 2018

...A few severe storms remain possible across the far southeast
Plains this evening and again tomorrow afternoon...

Currently, low level moisture across the higher terrain west of the
I-25 Corridor has mixed out with dew pts in the 20s to lower 30s at
AFF, COS, and TAD. Further east, low level moisture has remained in
place, with dew pts in the mid 40s to mid 50s across the lower
Arkansas Valley and the far Southeast Plains at this time. Current
satellite imagery finally indicating some CU building across the
higher terrain, with regional radars indicating a few storms
developing along and south of the Raton Mesa in north central New
Mexico at this time.

Tonight...Models, especially the higher res models, have backed off
on convective development across the Palmer Dvd in El Paso County,
and have kept the best coverage of storms across the Raton Mesa
through the late afternoon, with storms increasing in coverage and
intensity through the evening across the far Southeast Plains, where
best instability remains in place. SPC meso scale analysis has
capes of 1500-2500 j/kg across the far SE Plains, though best 0-6km
shear of 30-40kts remains west of this area along and west of the I-
25 Corridor at this time.  At any rate, have followed higher res
models for pops, keeping best pops across the far southeast, where
still can't rule out a few severe storms, producing large hail and
damaging out flow winds. Models also indicating the potential for
locally heavy rainfall across the far Southeast Plains, as storms
congeal into an MCS moving into southwestern Kansas through the
early morning hours. With that said, could also see moist low level
outflow from this storms push back to the west, with the potential
for low clouds developing along and west of the I-25 Corridor early
Wednesday morning.

Wednesday looks to bring a better chance of thunderstorms across the
Southeast Mountains and immediate adjacent plains, with dew pts in
the 40s and 50s expected to push across the lower eastern slopes.
Models indicating a minor wave embedded within the flow moving
across the area, and along with continued low level upslope, should
allow for scattered showers and storms to develop through the late
morning and afternoon across the Eastern Mts. Storms could become
severe as the push east to a more unstable environment across the
Plains, with with capes of 1000-2000 j/kg and enough shear to
support super cell development. Current SPC Day 2 has most of the
southeast plains in a marginal risk, with the cavet that any low
clouds that do form dissipate soon enough to realize the convective
potential. Further west, still looks to be mainly dry, with a few CU
builds possible across the higher terrain. Again, could see a few
hours of critical fire weather conditions in the afternoon, though
does not look widespread enough to issue any fire weather
highlights.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 242 PM MDT Tue Jun 12 2018

Wednesday evening will remain active for thunderstorms across the
plains as they continue to move eastward into KS in one or more
convective clusters. Most activity appears to push east of the
area by 06z.

Southwest flow aloft increases or Thursday and starts to advect
moisture northward into the western mountains. This will increase
chances for thunderstorms out west, however moisture still looks
high rather high based and not seeing a distinct shortwave to
help boost thunderstorm coverage. Gusty winds, lightning and some
spotty light rainfall amounts will be possible. Main concern will
be for dry lightning, though with lack of strong forcing not sure
coverage will be enough to support a fire weather watch so will
hold off for now. Across the plains...a diffuse dry line sets up
across the eastern counties and CAPEs look quite a bit lower. So
while thunderstorms will still be possible across much of the
area...the threat for severe comes down.

Upper low drops into the western U.S. and southerly fetch brings
Pacific moisture northward with some contribution from the
remnants of hurricane Bud possible by the weekend. This will
increase thunderstorm chances across all of the forecast area with
Saturday possibly the wettest day when specific humidity values
come up to +6 to +7 g/kg across western areas. Eventually a cold
front will arrive in southeast CO by Monday which will bring an
upswing in precipitation chances across the southeast mountains
and plains again for early next week as low level upslope flow
advects more moisture into the region.

As for fire weather concerns, there will be some spotty critical
to near critical fire weather conditions for both Thurs and Friday
as southerly winds increase and isolated dry lightning looks
possible across the mountains on Thursday. Overall threat area
looks too limited in space and time to justify fire weather
highlights. But this will have to be monitored closely over the
next several days. As moisture increases over the region this
weekend, the threat lessens. -KT

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1127 PM MDT Tue Jun 12 2018

Thunderstorm outflow will push low level moisture westward across
the plains into early Wed morning, leading to areas of MVFR
stratus at both KCOS and KPUB 10z-16z, as weak upslope lift
develops. Mesoscale models have occasionally developed some weak
convection along the I-25 corridor as well with modest surface
instability pushing westward, though odds look too low to include
in either taf at this point. Clouds clear by mid-morning Wed, then
convective chances return late in the afternoon, with a VCTS
mention at both sites after 21z-22z. At KALS, VFR the next 24 hrs
as moisture will stay east of the area.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MW
LONG TERM...KT
AVIATION...EP
Hazardous weather outlook, Jun 12, 8:56 PM MST, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
956 PM MDT Tue Jun 12 2018

COZ058>089-093>099-140400-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
956 PM MDT Tue Jun 12 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Isolated thunderstorms will be possible tonight over the
southeast plains. The main storm threats will be lightning and
gusty outflow winds up to 45 mph. There is a small chance that one
or two storms could be strong enough produce hail up to the size
of nickels.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Daily chances for thunderstorms, particularly over the mountains,
will increase the remainder of this week and into the weekend, as
middle and upper level moisture is expected to increase over the
state. The main threats from storms into the weekend will be
lightning and gusty outflow winds to around 45 mph.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible tonight across the southeast Colorado plains.

28/28

In the hours before

Special weather statement, Jun 12, 6:49 PM MST, 5 hours 11 minutes before
Special Weather Statement
National Weather Service Pueblo CO
749 PM MDT TUE JUN 12 2018

COZ099-130215-
Springfield Vicinity/Baca County CO-
749 PM MDT TUE JUN 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BACA COUNTY UNTIL
815 PM MDT...

At 749 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Elkhart, moving east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Baca
County.

LAT...LON 3699 10217 3709 10222 3716 10204 3700 10204
TIME...MOT...LOC 0149Z 250DEG 25KT 3703 10210

28
Local storm report, Jun 12, 11:37 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1237 AM MDT WED JUN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 AM     HAIL             2 N BLACK FOREST        39.05N 104.71W
06/13/2018  M1.25 INCH       EL PASO            CO   TRAINED SPOTTER

&&

KAM
Local storm report, Jun 12, 11:38 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1238 AM MDT WED JUN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 AM     HAIL             4 SSE COLORADO SPRINGS  38.78N 104.80W
06/13/2018  M1.00 INCH       EL PASO            CO   TRAINED SPOTTER

&&

KAM
Local storm report, Jun 12, 11:53 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1253 AM MDT WED JUN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     HAIL             6 SE AIR FORCE ACADEMY  38.95N 104.79W
06/13/2018  E1.00 INCH       EL PASO            CO   TRAINED SPOTTER

&&
Local storm report, Jun 12, 11:57 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1257 AM MDT WED JUN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 AM     HAIL             3 SW PETERSON AFB       38.80N 104.73W
06/13/2018  M1.25 INCH       EL PASO            CO   TRAINED SPOTTER

&&

KAM

The radar

The Pueblo radar (KPUX), 49 km away, was scanning. The volume nearest the first event began at 07:01 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, El Paso

When
June 13, 12:00 AM MST to 12:05 AM MST
Where
El Paso County, 1.76 mi ESE of Fountain
Measured
3 in hail
Property damage
$169 million
Reported by
Trained Spotter
Coordinates
38.670, -104.670

Hail, El Paso

When
June 13, 12:00 AM MST to 12:05 AM MST
Where
El Paso County, 2.14 mi NNE of Security
Measured
2.5 in hail
Reported by
CoCoRaHS
Coordinates
38.780, -104.730

Hail, El Paso

When
June 13, 12:02 AM MST to 12:07 AM MST
Where
El Paso County, 0.88 mi NE of Widefield
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
38.750, -104.720

Hail, El Paso

When
June 13, 12:02 AM MST to 12:07 AM MST
Where
El Paso County, 0.54 mi E of Security
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
38.750, -104.730

Hail, El Paso

When
June 13, 12:05 AM MST to 12:10 AM MST
Where
El Paso County, 2.15 mi W of Peterson Afb
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.830, -104.750

Hail, El Paso

When
June 13, 12:06 AM MST to 12:11 AM MST
Where
El Paso County, 1.76 mi WSW of Peterson Afb
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.820, -104.740

Hail, El Paso

When
June 13, 12:11 AM MST to 12:16 AM MST
Where
El Paso County, 0.54 mi E of Security
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.750, -104.730

Hail, El Paso

When
June 13, 12:45 AM MST to 12:50 AM MST
Where
El Paso County, 2.56 mi ESE of Widefield
Measured
2 in hail
Reported by
CoCoRaHS
Coordinates
38.720, -104.690

Hail, El Paso

When
June 13, 12:59 AM MST to 1:04 AM MST
Where
El Paso County, 0.88 mi NW of Fountain
Measured
1.25 in hail
Reported by
Public
Coordinates
38.690, -104.710

Hail, El Paso

When
June 13, 1:04 AM MST to 1:09 AM MST
Where
El Paso County, 0.88 mi NW of Fountain
Measured
1.75 in hail
Reported by
Public
Coordinates
38.690, -104.710

Hail, El Paso

When
June 13, 1:16 AM MST to 1:21 AM MST
Where
El Paso County, 0.88 mi NW of Fountain
Measured
2.5 in hail
Reported by
Public
Coordinates
38.690, -104.710

Hail, El Paso

When
June 13, 1:19 AM MST to 1:24 AM MST
Where
El Paso County, 1.75 mi NE of Fountain
Measured
2.5 in hail
Reported by
NWS Employee
Coordinates
38.700, -104.680

Hail, Pueblo

When
June 13, 1:40 PM MST to 1:45 PM MST
Where
Pueblo County, 3.55 mi ESE of Colorado City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.910, -104.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767892, 767893, 767894, 767895, 767896, 767898, 767899, 767900, 767901, 767902, 767903, 767904, 767905.